Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

CT scan of sinus said polypoid area of mucosal thickening. Meaning? Why do I have headaches, nausea?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2397 Questions

I have recently had a CT scan of my sinuses. The report has said that there are polypoid areas of mucosal thickening in the inferior part of each maxillary sinus. The largest part of these polypoid areas of mucosal thickening is located in the right maxillary sinus - this particular lesion measures approx 2.6cm in diameter.

What does this mean?

I have been having chronic, very intense headaches - in my face, behind my eyes, in my temples and at the back of my head, behind my ears. I have also felt very nauseous and have had no desire to eat. Would the above issues be the cause of this?


Posted Wed, 11 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 56 minutes later

Thank you for your query.

1. Thickenings in the maxillary sinus mucosa represent chronic sinusitis. Some thickenings in the floor of the maxillary sinus may follow dental root infections. Most of these do not require surgical treatment. However, a trial of medication should be taken.

2. These thickenings mucosa thickenings alter the normal drainage of the sinuses and may lead to a post nasal discharge. This can be treated with medication including mucolytics and steam inhalation.

3. If you can share your Computerized Tomography scan images (not the report), I will be able to give you an accurate assessment.

4. Your headache may be related to your chronic sinusitis as you have a history of glue ear.

5. However your nausea and deceased appetite (and may be the headaches) are more likely due to your oral contraceptive pills.

I would like to mention that a history of 13 sets of grommets for glue ear is a lot by any standards.

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: CT scan of sinus said polypoid area of mucosal thickening. Meaning? Why do I have headaches, nausea? 1 hour later
I know about the grommets - it was a continual problem from the age of 3 to 13. I still get regular ear infections but recently it has been my sinuses that have been given me the most grief. I've had a number of sinus infections over the past year.

3 weeks ago I was given a course of antibiotics (Keflex - 3/day for a week) to treat what the dr diagnosed as a sinus infection - I had a headache for 3 days straight. The headaches subsided for a few days but started back up again.

It's been quite scary having constant headaches - I always fear the worst and was concerned that the headaches and nausea may have been due to a brain tumour. If this was the case, would it have been visiable during the CT scan?

I have attached one of the images for you to have a look at. There were 58 photos, so I have just picked one - I hope it was a good one.

My GP ordered the CT you think I should request a referral to see my ENT, particularly because this seems to be a continual problem? I have not been back to see him for 10 years.

As for the nausea and lack of appetite, I have been taking the contraceptive pill since I was 15, so for approx 9 years. Would it be likely that I'm nauseous due to the infection, as I have not really had any issues with the pill before?

Thanks for your time and advice - it is much appreciated.

Answered by Dr. Sumit Bhatti 13 hours later

Thank you for writing back.

1. From the image that you have shared, you have no sinusitis except for a large mucus retention cyst or polypoidal mucosal thickening in your right maxillary sinus.

2. This is usually an incidental finding. This is unlikely to be a cause of your symptoms. No immediate surgical treatment is necessary.

3. One may argue that it occupies a large area of the right maxillary sinus and may interfere with sinus drainage. This may require surgical treatment if it is causing recurrent right maxillary infections or growing in size. Your sinus infections should be treated with nasal steroid sprays, anti-allergics, anti-leukotrienes, decongestants, mucolytics and steam inhalation (after the acute episodes have subsided). You may discuss this with your doctors. Yes, sinus infections may make you nauseous, feverish and cause decreased appetite because there is a large surface area through which toxins are absorbed easily, however you CT image shows no such acute infection.

4. Brain tumors in the immediate vicinity of the sinuses are unlikely to be missed in such a scan.

5. Oral contraceptive pills are designed for short term spacing, usually 3 to 5 years. Though the initial hormonal dosages have been decreased substantially, they are not designed for indefinite use. Side effects do occur in a small percentage of women, however, they are overlooked in the larger interest of society in most government health programs.

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor